MAUDE Adverse Event Report: MIZUHO ORTHOPEDIC SYSTEMS, INC. TRIOS CERVICAL MANAGEMENT BASE UNIT; SURGICAL PATIENT POSITIONER

MIZUHO ORTHOPEDIC SYSTEMS, INC. TRIOS CERVICAL MANAGEMENT BASE UNIT; SURGICAL PATIENT POSITIONER
Model Number 5979-1
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 03/05/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Trios spinal table with cmbu (cervical management base unit) was utilized for an anterior-posterior flip procedure on an 80-year-old patient weighing approximately 75-85 lbs.The hospital personnel had not performed this technique in approximately 10 years.Prior to the procedure, the initial reporter recommended rescheduling to allow for in-service training; this recommendation was declined by the assistant surgeon.During setup, the cmbu was attached with direction from the initial reporter.The surgeon tightened the connection of mayfield skull clamp with cmbu despite not being recommended by the initial reporter.The initial reporter intervened a second time to correct improper positioning of the chest plate and hip/thigh combination components before compression was attempted.Due to the patient's small frame, adequate compression could not be achieved.When the flat top was raised in an attempt to compensate, the mayfield skull clamp and cmbu were in a locked state, resulting in displacement of the skull pins posteriorly and causing lacerations to the patient.The procedure was halted.The spinal table was removed, and the patient was safely transferred to a bed.The table top was changed to a spinal top, and the patient remaining skull-clamped was repositioned onto the spinal top.Lacerations were stitched and the surgical case was subsequently continued.Both surgeons were spoken to following the event and reported they were doing well.
 
Additional Manufacturer Narrative
The lacerations were caused by skull pins that are not manufactured by mizuho orthopedic systems, inc.(dba- mizuho osi).Mayfield skull pins and skull clamp (non-mizuho osi products) were attached to mizuho osi trios cervical management base unit (cmbu) for the intended surgical procedure which is suspected to have contributed to the reported patient injury.
 
Additional Manufacturer Narrative
The lacerations were caused by skull pins that are not manufactured by mizuho orthopedic systems, inc.(dba- mizuho osi).Mayfield skull pins and skull clamp (non-mizuho osi products) were attached to mizuho osi trios cervical management base unit (cmbu) for the intended surgical procedure which is suspected to have contributed to the reported patient injury.Further investigation of this incident confirmed the part number and serial number of the mizuho osi product that was suspected to have contributed to the patient injury.The root cause of this incident is primarily attributed to use error.Specifically, no documented evidence was found to substantiate that hospital personnel were trained on either the theoretical components (as outlined in the owner's manual) or the practical operational aspects of the mizuho osi and mayfield devices in scope.Additionally, a failure to adhere to established best practices set forth by the device manufacturer was identified as the main causal factor.While patient stature may be considered a contributing factor, causative precedence is assigned to the use of the device beyond its intended design life and the failure to comply with manufacturer-defined best practices for patient safety.
 
Event or Problem Description

Brand Name
TRIOS CERVICAL MANAGEMENT BASE UNIT
Common Device Name
SURGICAL PATIENT POSITIONER
Manufacturer (Section D)
MIZUHO ORTHOPEDIC SYSTEMS, INC.
30031 ahern avenue
union city CA 94587 1234
Manufacturer (Section G)
MIZUHO ORTHOPEDIC SYSTEMS, INC.
30031 ahern avenue
union city CA 94587 1234
Manufacturer Contact
krina shah
30031 ahern avenue
union city, CA 94587-1234
5104291500
MDR Report Key24745395
Report Number2921578-2026-00007
Device Sequence Number18337910
Product Code JEA
UDI-Device Identifier00842430106101
UDI-Public(01)00842430106101(10)MIZ090224(11)090224
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number5979-1
Device Catalogue Number5979-1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2026
Supplement Date Received by Manufacturer03/05/2026
Initial Report FDA Received Date03/31/2026
Supplement Report FDA Received Date04/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/24/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age80 YR
Patient SexUnknown
Patient Weight39 KG